Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Wichita, KS

April 23, 20094 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2009, 1:13 AM CDT for 4 counties in Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2009, 1:13 AM CDT (06:13 UTC)
Expired
Apr 23, 2009, 2:15 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 1:38 AM CDTTSTM WND GST 50Burns, KS
Apr 23, 1:51 AM CDTTSTM WND GST 604 Nne El Dorado Lake, KS50 TO 60 MPH WINDS AND PEA SIZED HAIL ALONG THE KANSAS TURNPIKE AT MILE MARKER 85. FROM KTA.
Apr 23, 1:51 AM CDTTSTM WND GST 606 Nne El Dorado Lake, KS50 TO 60 MPH WINDS AND PEA SIZED HAIL ALONG THE KANSAS TURNPIKE AT MILE MARKER 85. FROM KTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3199 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230613
SVRICT
KSC015-079-115-173-230715-
/O.NEW.KICT.SV.W.0053.090423T0613Z-090423T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
113 AM CDT THU APR 23 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 215 AM CDT.

* AT 112 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NORTH NEWTON TO 6 MILES SOUTH
  OF NEWTON AIRPORT TO WHITEWATER TO BENTON...AND MOVING EAST AT 35
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BENTON...BURNS...CASSODAY...EL DORADO...ELBING...FLORENCE...
  HESSTON...NEWTON...NORTH NEWTON...PEABODY...POTWIN...ROSALIA...
  TOWANDA...WALTON...WHITEWATER...EL DORADO LAKE...NEWTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

&&

LAT...LON 3815 9758 3817 9744 3817 9737 3818 9737
      3827 9684 3808 9684 3808 9653 3776 9652
      3774 9713
TIME...MOT...LOC 0613Z 269DEG 32KT 3808 9738 3797 9726
          3791 9716 3776 9709

$$

KETCHAM
5 follow-up statements
000 
WWUS53 KICT 230622
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
122 AM CDT THU APR 23 2009

KSC015-079-115-173-230715-
/O.CON.KICT.SV.W.0053.000000T0000Z-090423T0715Z/
MARION KS-HARVEY KS-BUTLER KS-SEDGWICK KS-
122 AM CDT THU APR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SEDGWICK...NORTHERN BUTLER...EASTERN HARVEY AND SOUTHERN MARION
COUNTIES UNTIL 215 AM CDT...

AT 121 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NEWTON AIRPORT TO WHITEWATER
TO POTWIN TO TOWANDA...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR POTWIN BY 130 AM CDT.
  NEAR EL DORADO BY 135 AM CDT.
  6 MILES SOUTH OF PEABODY BY 140 AM CDT.
  NEAR BURNS BY 155 AM CDT.
  NEAR CASSODAY BY 210 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT NORTH NEWTON...BENTON...
NEWTON AIRPORT...ELBING...EL DORADO LAKE AND ROSALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3774 9713 3816 9740 3818 9736 3827 9684
      3808 9684 3807 9653 3776 9652
TIME...MOT...LOC 0622Z 269DEG 32KT 3808 9728 3797 9716
          3791 9706 3776 9699

$$

KETCHAM
000 
WWUS53 KICT 230631
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
131 AM CDT THU APR 23 2009

KSC173-230641-
/O.CAN.KICT.SV.W.0053.000000T0000Z-090423T0715Z/
SEDGWICK KS-
131 AM CDT THU APR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
HAS BEEN CANCELLED...

AT 130 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3774 9713 3791 9713 3816 9724 3827 9684
      3808 9684 3807 9653 3776 9652
TIME...MOT...LOC 0631Z 269DEG 32KT 3808 9718 3797 9706
          3791 9696 3776 9689

$$

KSC015-079-115-230715-
/O.CON.KICT.SV.W.0053.000000T0000Z-090423T0715Z/
MARION KS-HARVEY KS-BUTLER KS-
131 AM CDT THU APR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BUTLER...NORTHEASTERN HARVEY AND SOUTHEASTERN MARION COUNTIES UNTIL
215 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELBING TO POTWIN TO EL
DORADO...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  6 MILES SOUTH OF PEABODY BY 140 AM CDT.
  NEAR BURNS BY 155 AM CDT.
  NEAR CASSODAY BY 210 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT ELBING...EL DORADO LAKE AND
ROSALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3774 9713 3791 9713 3816 9724 3827 9684
      3808 9684 3807 9653 3776 9652
TIME...MOT...LOC 0631Z 269DEG 32KT 3808 9718 3797 9706
          3791 9696 3776 9689

$$

KETCHAM
000 
WWUS53 KICT 230640
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
140 AM CDT THU APR 23 2009

KSC079-115-230650-
/O.CAN.KICT.SV.W.0053.000000T0000Z-090423T0715Z/
MARION KS-HARVEY KS-
140 AM CDT THU APR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARVEY AND
SOUTHEASTERN MARION COUNTIES HAS BEEN CANCELLED...

AT 139 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3775 9702 3791 9703 3807 9714 3808 9684
      3807 9653 3776 9652
TIME...MOT...LOC 0640Z 269DEG 32KT 3808 9707 3797 9695
          3791 9685 3776 9678

$$

KSC015-230715-
/O.CON.KICT.SV.W.0053.000000T0000Z-090423T0715Z/
BUTLER KS-
140 AM CDT THU APR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BUTLER COUNTY UNTIL 215 AM CDT...

AT 139 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF POTWIN TO
POTWIN TO EL DORADO LAKE TO EL DORADO...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR CASSODAY BY 215 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT EL DORADO LAKE AND ROSALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3775 9702 3791 9703 3807 9714 3808 9684
      3807 9653 3776 9652
TIME...MOT...LOC 0640Z 269DEG 32KT 3808 9707 3797 9695
          3791 9685 3776 9678

$$

KETCHAM
000 
WWUS53 KICT 230657
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
157 AM CDT THU APR 23 2009

KSC015-230715-
/O.CON.KICT.SV.W.0053.000000T0000Z-090423T0715Z/
BUTLER KS-
157 AM CDT THU APR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUTLER COUNTY UNTIL 215 AM CDT...

AT 157 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF CASSODAY TO
CASSODAY TO 7 MILES NORTH OF ROSALIA TO ROSALIA...MOVING EAST AT 35
MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR CASSODAY BY 205 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT ROSALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3776 9685 3792 9682 3807 9688 3808 9684
      3807 9653 3776 9652
TIME...MOT...LOC 0658Z 269DEG 32KT 3808 9677 3802 9667
          3791 9665 3776 9658

$$
000 
WWUS53 KICT 230712
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 AM CDT THU APR 23 2009

KSC015-230722-
/O.EXP.KICT.SV.W.0053.000000T0000Z-090423T0715Z/
BUTLER KS-
212 AM CDT THU APR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY
WILL EXPIRE AT 215 AM CDT...

AT 212 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 3776 9685 3792 9682 3807 9688 3808 9684
      3807 9653 3776 9652
TIME...MOT...LOC 0712Z 269DEG 32KT 3808 9661 3802 9651
          3791 9649 3776 9642

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 11:25 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 22, 11:25 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT WED APR 22 2009

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK SHORTWAVE WAS MOVING EWD OVER CENTRAL KS LATE THIS EVE. THIS
FEATURE WILL CONTINUE TRACKING E-NEWD AND WILL MOVE OUT OF NERN KS
THURS AM. SCT TS EXPECTED TO CONTINUE OVER CNTRL INTO E-CNTRL KS
OVERNIGHT ON THE NORTH EDGE OF THE MID-LEVEL BAROCLINIC ZONE.
VARIABLE GUSTY WINDS WILL BE ASSOCIATED WITH THE CONVECTION. FOR
THURS...LEE TROF WILL LEAD TO S-SERLY WINDS ACROSS THE AREA.

JMC

&&

.PREV DISCUSSION... /ISSUED 948 PM CDT WED APR 22 2009/

UPDATE...
HAVE INCREASED/ADDED POPS ACROSS THE FORECAST AREA FOR TONIGHT.
THIS IS IN PART DUE TO LATEST RADAR TRENDS. IN ADDITION...THE
RUC40 AND 00Z NAM-WRF CONTINUE TO SHOW A VERY TIGHT ISENTROPIC
PRESSURE GRADIENT (310K) FROM W TO E ACROSS OUR AREA FOR MUCH OF
NIGHT WITH DEVELOPING 35 KT LOW-LEVEL JET TRANSPORTING ELEVATED
INSTABILITY INTO THIS BAROCLINIC ZONE. A FEW STRONG TO MARGINALLY
SEVERE STORMS REMAIN POSSIBLE OVERNIGHT GIVEN THE INSTABILITY AND
30KT OF EFFECTIVE SHEAR.

JMC

PREV DISCUSSION... /ISSUED 635 PM CDT WED APR 22 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK SHORTWAVE VISIBLE OVER WRN KS EARLY THIS EVE...WILL SLOWLY
MOVE E-NEWD ACROSS KS TONIGHT INTO THURS. BEST SIGNAL FOR
CONVECTION WITH THIS FEATURE PER NAM-WRF IS IN CNTRL/NERN KS WHERE
INSTABILITY/ISENTROPIC LIFT SHOULD MAXIMIZE. GFS SEEMS TO BE NOT
PICKING UP ON CURRENT TS ACTIVITY. WILL UTILIZE VCTS IN CNTRL KS
SITES DUE TO ANTICIPATED ISOLD-SCT COVERAGE AND ADJUST AS NEEDED.
CONVECTION SHOULD BE PUSHING NEWD OUT OF CNTRL KS THURS AM. WILL
INCLUDE A TEMPO MVFR BR GROUP AT HUT EARLY THURS AM MAINLY DUE TO
LOCAL RADIATION EFFECTS.

JMC

PREV DISCUSSION... /ISSUED 328 PM CDT WED APR 22 2009/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL
FOR ELEVATED STRONG TO SEVERE CONVECTION THIS EVENING IN CENTRAL
KANSAS. THE NEXT CONCERN IS THE TIMING OF SHORTWAVES MOVING THROUGH
THE AREA THIS WEEKEND.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A SUBTLE POTENTIAL VORTICITY
ANOMALY MOVING THROUGH NORTHERN COLORADO AND SOUTHERN WYOMING. IN
RESPONSE TO THIS WAVE...WE ARE SEEING SOME ELEVATED CONVECTION
DEVELOPING OVER NORTHEAST COLORADO. LATEST VISIBLE IMAGERY WAS ALSO
SHOWING QUITE A BIT OF ACCAS NEAR A BAROCLINIC ZONE DEVELOPING OVER
SOUTHWEST KANSAS WITH EVEN A THUNDERSTORM DEVELOPING JUST WEST OF
PRATT. MODELS SEEMED TO DO A FAIRLY GOOD JOB ON THE MODEL
INITIALIZATIONS REGARDING THE MOISTURE PROFILES OVER DODGE CITY THIS
MORNING. EVEN THOUGH SURFACE DEWPOINTS ARE IN THE 45 TO 50 DEGREE
RANGE...WE HAVE QUITE A BIT OF EVELATED CAPE (1000-1500J/KG) MAINLY
ABOVE 700MB. HAVILAND SHEAR PROFILE IS ALSO SHOWING DECENT 700-500MB
SHEAR IN PLACE AROUND 30KTS. AS A RESULT...I WOULD NOT BE SURPRISED
TO SEE A FEW STRONG TO SEVERE STORMS THIS EVENING MAINLY IN CENTRAL
KANSAS...ESPECIALLY IF THE POTENTIAL VORTICITY ANOMALY STRENGTHENS
AND THE LOW LEVEL JET ENHANCES AS THE ANOMALY APPROACHES. OVERNIGHT
THINGS SHOULD BEGIN TO CLEAR OUT AS THE SHORTWAVE MOVES OUT OF THE
AREA.

THURSDAY-SATURDAY:
LATEST WATER VAPOR LOOP WAS SHOWING THE NEXT SHORTWAVE OVER THE
PACIFIC NORTHWEST. THIS FEATURE IS PROGGED TO AFFECT THE REGION
THIS WEEKEND. AS THIS FEATURE DIVES INTO THE ROCKIES...THIS WILL
INDUCE STRONGER RETURN FLOW WHICH WILL HELP FEED HIGHER DEWPOINTS
INTO THE REGION. IN ADDITION...THE LEE SIDE TROF WILL STRENGTHEN
OVER THE ROCKIES AND CAUSE THE WIND SPEEDS TO REALLY INCREASE ON
FRIDAY AND SATURDAY. AS THE PREVIOUS FORECASTER MENTIONED...WE WOULD
NOT BE SURPRISED TO WIND ADVISORY CRITERIA BEING REACHED. WE WENT
AHEAD AND BACKED OFF ON POPS MAINLY ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON SATURDAY DUE TO A DECENT MID LEVEL CAP IN PLACE.

SUNDAY-WEDNESDAY:
THE MODELS ARE STILL SHOWING SOME DISCREPANCIES ON THE TIMING OF THE
NEXT WAVE MOVING FROM THE ROCKIES INTO THE PLAINS. THE ECMWF IS
STILL ABOUT 12 HOURS SLOWER THAN THE GFS IN MOVING THIS WAVE INTO
THE NORTHERN PLAINS. WE ARE FAVORING THIS SOLUTION FOR NOW BASED ON
MODEL CONSISTENCY. AS A RESULT...WE ARE THINKING THAT THE BEST
SEVERE CHANCES MAY STILL BE THE LATE SATURDAY NIGHT/SUNDAY TIMEFRAME
WITH THE MORE SIGNIFICANT WAVE MOVING INTO THE NORTHERN PLAINS. THIS
WILL PUSH THE FRONT INTO SOUTHERN KANSAS BY MONDAY MORNING. THE NEXT
PROBLEM IS THE MODELS ARE STALLING OUT THIS BOUNDARY ACROSS SOUTHERN
KANSAS ON MONDAY AND TUESDAY WHICH WILL SET THE STAGE FOR THE NEXT
WAVE MOVING THROUGH THE ROCKIES INTO THE PLAINS ON MONDAY. THIS
TIMEFRAME MAY NEED TO BE WATCHED FOR POSSIBLE FLOODING. WE WILL
CONTINUE TO MONITOR FOR NOW.

COX

AVIATION...18Z TAFS KRSL/KHUT
ISOLD TSRA HAVE DEVELOPED OVER W & NW KS AS A WEAK UPPER-LEVEL
IMPULSE APPROACHES FROM ERN CO. AS SUCH HAVE INTRODUCED VCTS TO
KRSL & KHUT FOR PRIMARILY THIS EVENING TO ALERT ONE & ALL TO THE
PRESENCE OF SUCH ACTIVITY. CIGS TO REMAIN IN VFR STATUS THROUGHOUT
THE LATE AFTERNOON & EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  85  61  84 /  30   0   0   0
HUTCHINSON      57  86  60  85 /  50   0   0   0
NEWTON          57  85  61  84 /  50   0   0   0
ELDORADO        57  85  61  83 /  40   0   0   0
WINFIELD-KWLD   57  85  62  83 /  20   0   0   0
RUSSELL         55  87  57  87 /  70  10   0  10
GREAT BEND      55  87  57  86 /  60   0   0  10
SALINA          56  87  59  85 /  60  10   0   0
MCPHERSON       56  86  60  85 /  50  10   0   0
COFFEYVILLE     57  84  63  81 /  20   0   0   0
CHANUTE         56  83  62  81 /  30  10   0   0
IOLA            56  83  62  81 /  30  10   0   0
PARSONS-KPPF    57  83  63  81 /  30  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 22, 8:59 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CDT WED APR 22 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
859 PM CDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
MAINLY ACROSS CENTRAL AND PART OF SOUTH CENTRAL KANSAS. THE MAIN
THREATS WILL BE PENNY TO QUARTER SIZE HAIL AND 50 TO 60 MPH WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH GRASSLAND FIRE DANGER WILL ENCOMPASS MUCH OF THE AREA BY
THURSDAY AFTERNOON.

STRONG SOUTH WINDS ARE EXPECTED ON FRIDAY AND SATURDAY WHICH WILL
CAUSE THE GRASSLAND FIRE DANGER INDEX TO BE IN THE HIGH TO VERY
HIGH CATEGORY.

CONFIDENCE IS INCREASING THAT SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR ACROSS THE AREA SATURDAY NIGHT THROUGH
TUESDAY...AS A COLD FRONT APPROACHES FROM THE NORTHWEST AND
INTERACTS WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE PLAINS. THIS
FRONT MAY BEGIN TO STALL OUT ACROSS THE AREA ON SUNDAY NIGHT AND
MONDAY WHICH MAY ALSO INCREASE THE RISK FOR LOCALIZED FLOODING.
HOWEVER...MUCH UNCERTAINTY EXISTS SURROUNDING THE TIMING OF THE
COLD
FRONT AND VARIOUS UPPER LEVEL DISTURBANCES. STAY TUNED FOR LATER
FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 22, 11:39 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT WED APR 22 2009

KSZ068-069-083-230515-
BUTLER-HARVEY-SEDGWICK-
1139 PM CDT WED APR 22 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...HARVEY AND SEDGWICK COUNTIES...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WHITEWATER...OR 11 MILES
SOUTHEAST OF NEWTON...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

LAWSON
Special weather statement, Apr 22, 11:56 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CDT WED APR 22 2009

KSZ052-069-230530-
BUTLER-MARION-
1156 PM CDT WED APR 22 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND MARION COUNTIES...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WHITEWATER...OR 15 MILES EAST OF
NEWTON...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

LAWSON
Special weather statement, Apr 23, 12:30 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT THU APR 23 2009

KSZ067-068-230615-
HARVEY-RENO-
1230 AM CDT THU APR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND RENO COUNTIES...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUTCHINSON...AND
MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Apr 23, 12:31 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1231 AM CDT THU APR 23 2009

KSZ053-069-070-230600-
BUTLER-CHASE-GREENWOOD-
1231 AM CDT THU APR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...CHASE AND GREENWOOD COUNTIES...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF BURNS TO CASSODAY TO 13 MILES SOUTHEAST OF CASSODAY...
AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Apr 23, 12:59 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1259 AM CDT THU APR 23 2009

KSZ083-230630-
SEDGWICK-
1259 AM CDT THU APR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SEDGWICK...OR 12 MILES SOUTHWEST
OF NEWTON...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

A STRONG GUST FRONT WILL ALSO ACCOMPANY THE LINE AS IT MOVES ACROSS
WICHITA. THIS LINE MAY PRODUCE GUSTS TO 50 MPH.

KETCHAM
Special weather statement, Apr 23, 1:00 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT THU APR 23 2009

KSZ069-230730-
BUTLER-
100 AM CDT THU APR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST BUTLER COUNTY...

AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEON...OR 15 MILES SOUTHEAST OF EL
DORADO...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEVERE STORMS ARE STILL POSSIBLE NORTH OF THIS STORM ACROSS THE
NORTHEASTERN PORTION OF BUTLER COUNTY.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:37 PM CDTSevere Thunderstorm WarningICTReno57 min
Apr 23, 1:51 AM CDTSevere Thunderstorm WarningICTChase, Greenwood54 min
Apr 23, 4:02 PM CDTWind AdvisoryICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 11 more27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.